Woman Experiences Weird Allergic Reaction to Antibiotics

Woman Experiences Weird Allergic Reaction to Antibiotics
SHARE

As she was recovering in a hospital after a car crash, a 55-year old female from Missouri felt a bad taste in her mouth and severe nausea. The doctor checked-up her up and observed that her tongue had a black color and presented what seemed to be hair fibers. Although the image is far from pleasant the conditions is harmless.

The affection is called lingua villosa nigra or black hairy tongue and it is pretty rare. The incident has been documented in case report as the condition occurs rarely.

The woman sustained severe damage during the car crash and she was brought to the hospital with both of her legs crushed. As she received treatment, one of the wounds became infected and antibiotics were administered in order to prevent complications such as necrosis. The medical team administered consisting of meropenem, which was injected intravenously, and minocycline as oral pills.

Approximately one week later, the patient’s tongue started to become brown, and she complained that she felt nausea and had a bad taste in her mouth. She was diagnosed with black hairy tongue, which was most probably caused by a reaction to minocycline.

Hairy tongue is often encountered around the world, but it usually manifests as a yellow, while this time it was coal black. It affects up to 1% of the US population, but in other countries it can be encountered in significantly higher numbers, reaching almost 10%.

It occurs when the filiform papillae suffer an unusual mutation, which makes them grew to uncommon lengths. They grow up to 18 millimeters and look like hair, although they are not. The layer is present on the top of our tongue and it usually slims down when we eat. In this case the papillae become so long that they can no longer be worn down by eating.

Bad oral hygiene, certain foods and drinks, smoking and select antibiotics may trigger it. It is not permanent and if the causes are removed and a good oral hygiene is maintained, it should soon disappear.  Should they persist, a doctor should be asked for advice.

After the woman received an alternative treatment and maintained her oral hygiene the black hairy tongue disappeared in less than four weeks.


SHARE

Share this post

Post Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.